Call or Text Us! 847-453-3643
Evanston Audiology - Evanston, IL

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first begin using it is a normal thing to do. Will it cause you to get a dry mouth or make you feel nauseous? There is a more serious possible side effect that you might not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three different places these drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that might be tinnitus and it usually shows up as:

  • Thumping
  • Popping
  • Ringing
  • A windy sound

When you quit the medication, the tinnitus generally stops. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. The hearing problems caused by these drugs are normally correctable when you quit taking them.

Antibiotics rank a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The issue goes away after you stop taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are bigger culprits in this category:

  • Marijuana
  • Nicotine
  • Tonic water
  • Caffeine

Every time you drink your morning coffee, you are subjecting your body to something that could make your ears ring. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

The doctor will prescribe much less than the amount that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus differ depending on your ear health and what medication you get. Slightly irritating to absolutely incapacitating is what you can generally be expecting.

Look for:

  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides
  • Tinnitus

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

Does ototoxicity mean you shouldn’t take the medication? You always should take what your doctor prescribes. Remember that these symptoms are not permanent. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today